Texas, 2016

Damaging Winds in Texas, April 26 to 27, 2016

April 26 to 27, 2016 · NWS SHV · 14 events in 4 counties and zones

A line of strong to severe thunderstorms developed over Central and Southern Oklahoma, south into Northcentral Texas during the evening of April 26th, along a strong upper level trough of low pressure which ejected northeast ahead of a closed upper level low pressure system that spun over the Texas and Oklahoma Panhandles into Western Oklahoma and Kansas. These storms marched east into extreme…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A line of strong to severe thunderstorms developed over Central and Southern Oklahoma, south into Northcentral Texas during the evening of April 26th, along a strong upper level trough of low pressure which ejected northeast ahead of a closed upper level low pressure system that spun over the Texas and Oklahoma Panhandles into Western Oklahoma and Kansas. These storms marched east into extreme Southeast Oklahoma, East Texas, and Northwest Louisiana during the early morning hours on April 27th, producing a number of wind damage reports over these areas. While the initial line of thunderstorms gradually weakened as they moved deeper into East Texas and McCurtain County Oklahoma, another line of strong to severe thunderstorms developed after 3 am over Eastcentral Texas, and quickly moved east across Deep East and Southeast Texas into Southwest Louisiana through daybreak. Additional wind damage reports were received with these storms before they weakened shortly after daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 26, 11:55 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 26, 11:55 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1255 AM CDT WED APR 27 2016

.AVIATION...
FOR THE 27/06Z TAFS...MVFR CIGS FILLING IN ACROSS OUR AREA TAF
SITES JUST AHEAD OF A STRONG LINE OF CONVECTION OVER SE OK/NE TX.
THIS LINE SHOULD CONTINUE TO WEAKEN SLIGHTLY AS IT SHIFTS FARTHER
EAST INTO OUR REGION THROUGH THE EARLY MORNING HOURS. A FEW TSTMS
MAY STILL BE SEVERE AS THEY MOVE INTO OUR E TX TAF SITES VERY NEAR
OR SHORTLY AFTER 06Z...CONTINUING EWD INTO TXK/SHV AND EVENTUALLY
ELD/MLU LATER IN THE MORNING. MOST OF THE CONVECTION WILL EXIT THE
REGION BY AROUND MIDDAY INTO THE EARLY AFTERNOON WITH IMPROVING
CIGS BACK INTO THE VFR CATEGORY AREA WIDE. GUSTY SOUTH WINDS WILL
CONTINUE THROUGH THE TAF PERIOD AND WILL VEER SLIGHTLY TO THE SW
AS THE FRONT APPROACHES BEFORE IT STALLS OUT LATER ON WEDNESDAY
NIGHT...WITH WINDS BECOMING LIGHT AND VARIABLE AFTER 28/00Z. /19/

&&

.PREV DISCUSSION... /ISSUED 1121 PM CDT TUE APR 26 2016/

DISCUSSION...
WATER VAPOR IMAGERY SHOWS A NEARLY STATIONARY UPPER LEVEL LOW OVER
EASTERN WYOMING THIS EVENING...WITH A SECONDARY DISTURBANCE
MOVING AROUND THIS LOW AND LIFTING INTO WESTERN KANSAS. THIS
DISTURBANCE IS NEGATIVELY TILTED AND THE TRIGGER FOR THE SEVERE
WEATHER OUTBREAK ACROSS THE SOUTHERN PLAINS TODAY. AT THIS
TIME...RADAR IMAGERY SHOWS THE SOUTHERN END OF THE CONVECTIVE BAND
OVER CENTRAL OKLAHOMA AND TEXAS...AND WILL LIKELY MOVE INTO OUR
EAST TEXAS AND SOUTHERN OKLAHOMA COUNTIES AROUND OR JUST AFTER
MIDNIGHT. SO FAR...THIS LINE OF THUNDERSTORMS HAS PRIMARILY
PRODUCED DAMAGING WINDS AND LARGE HAIL...AND EXPECT THIS TREND
TO CONTINUE THROUGH THE OVERNIGHT HOURS...AS IT SLOWLY MOVES
INTO THE ARKLATEX. CANNOT RULE OUT AN ISOLATED QLCS TORNADO
EMBEDDED IN THIS LINE OF THUNDERSTORMS...BUT THINK THE MAIN THREAT
WILL CONTINUE TO BE WITH THE STRONG WINDS AND LARGE HAIL. THEREFORE...A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHEAST
OKLAHOMA...NORTHEAST TEXAS...AND THE MAJORITY OF OUR NORTHWEST
LOUISIANA AND SOUTHWEST ARKANSAS COUNTIES AND PARISHES THROUGH 5
AM. ALTHOUGH THIS LINE OF THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING HEAVY RAIN AT TIMES...HAVE HELD OFF ISSUING A FLASH
FLOOD WATCH GIVEN THAT IT IS MOVING AROUND 25 MPH.

THE FRONT WILL PUSH COMPLETELY PUSH THROUGH THE ARKLATEX DURING
THE MORNING HOURS. HOWEVER...IT APPEARS THE BOUNDARY ITSELF WILL
STALL OVER THE REGION. THEREFORE...IF WE GET ENOUGH CLEARING
BEHIND THE FRONT...WE COULD BE LOOKING AT AROUND OF SEVERE WEATHER
TOMORROW AFTERNOON AND EVENING OVER THE SOUTHEASTERN SECTIONS OF
THE ARKLATEX. HAVE UPDATED THE FORECAST THIS EVENING TO REFLECT
CURRENT THINKING AND ADDED THE SEVERE THUNDERSTORM WATCH.

AFTER THIS EVENT...THE MAIN FORECAST CONCERN WILL BE WITH THE
NEXT UPPER LEVEL LOW TO APPROACH THE REGION ON FRIDAY AND
SATURDAY. SPC IS ALREADY MENTIONING A SEVERE WEATHER RISK FOR THE
ARKLATEX ON SATURDAY...BUT AT THIS POINT IN TIME...MY CONCERN MORE
LIES WITH THE RAINFALL AND FLASH FLOODING POTENTIAL. THE CURRENT
MODELS CONTINUE TO SHOW THE POTENTIAL FOR ANOTHER HEAVY RAIN
EVENT...WITH A BULLSEYE OF OF 3 TO 6 INCHES OVER THE AREA BETWEEN
FRIDAY AND SATURDAY. WILL LIKELY NEED FLASH FLOOD WATCHES FOR THIS
EVENT...BUT DO NOT WANT TO CONFUSE THE ISSUE WITH THE CURRENT
EVENT. PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  85  69  82 /  20  10  30  50
MLU  68  85  69  82 /  40  10  20  40
DEQ  59  85  65  75 /  10  10  30  60
TXK  63  85  67  77 /  10  10  30  50
ELD  65  85  67  80 /  20  10  20  40
TYR  64  85  69  82 /  10  10  40  60
GGG  65  85  69  82 /  10  10  30  50
LFK  68  86  71  84 /  10  10  30  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19
Hazardous weather outlook, Apr 26, 10:59 AM CST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 AM CDT TUE APR 26 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-271700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1159 AM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS...WITH LOCALLY HEAVY
RAINFALL...WILL BEGIN TO MOVE INTO PORTIONS OF NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA LATE THIS EVENING WITH THE APPROACH OF A DRY
LINE AND COLD FRONT FROM THE WEST. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AND POSSIBLY AN
ISOLATED TORNADO...ALTHOUGH STORMS WILL LIKELY WEAKEN JUST
SLIGHTLY AFTER MIDNIGHT AS THEY APPROACH SOUTHWEST ARKANSAS AND
NORTHWEST LOUISIANA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
AMOUNTS OF ONE TO THREE INCHES WHICH MAY PRODUCE MINOR AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY EVENING AS THUNDERSTORMS REGENERATE WITH DAYTIME
HEATING...MAINLY OVER SOUTHWEST ARKANSAS AND NORTHERN LOUISIANA
ALONG THE COLD FRONT SLOWLY MOVING EAST ACROSS THE REGION. THIS
FRONT WILL RETURN INTO THE AREA BY EARLY FRIDAY...PRODUCING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. POSSIBLE SEVERE
WEATHER ALONG WITH EVEN MORE SIGNIFICANT HEAVY RAINFALL FOR LATE
FRIDAY THROUGH EARLY SUNDAY. THIS WEEKEND RAINFALL WILL LEAD TO
CONCERNS FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED OVERNIGHT AND
WEDNESDAY.

VII

In the hours before

Special weather statement, Apr 26, 10:57 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 PM CDT TUE APR 26 2016

OKZ077-TXZ096-097-108>111-124-270600-
MCCURTAIN OK-RED RIVER TX-WOOD TX-TITUS TX-CAMP TX-FRANKLIN TX-
MORRIS TX-BOWIE TX-
1157 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCURTAIN...RED
RIVER...NORTHERN MORRIS...CAMP...TITUS...WESTERN BOWIE...WOOD AND
FRANKLIN COUNTIES UNTIL 100 AM CDT...

AT 1157 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF BAGWELL TO
8 MILES NORTHEAST OF SULPHUR SPRINGS TO NEAR LAKE TAWAKONI STATE
PARK...AND MOVING EAST AT 45 MPH.

STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...PITTSBURG...WINNSBORO...CLARKSVILLE...BOXELDER...
HAGANSPORT...LEESBURG...MOUNT VERNON...QUITMAN...DE KALB...BOGATA...
COOKVILLE...DALBY SPRINGS...NEWSOME...PURLEY...US 259 AND I 30
INTERSECTION...BAGWELL...PLEASANT GROVE...WILKERSON AND SCROGGINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN OKLAHOMA...AND NORTHEASTERN TEXAS.

LAT...LON 3297 9531 3371 9530 3373 9449 3328 9466
      3290 9503 3290 9515 3277 9515 3275 9517
      3275 9564 3296 9566
TIME...MOT...LOC 0456Z 265DEG 37KT 3366 9527 3323 9549 3281 9595

15
Special weather statement, Apr 26, 11:31 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1231 AM CDT WED APR 27 2016

ARZ050-051-059-OKZ077-270630-
HOWARD AR-LITTLE RIVER AR-SEVIER AR-MCCURTAIN OK-
1231 AM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR LITTLE RIVER...WESTERN HOWARD...
SEVIER AND MCCURTAIN COUNTIES UNTIL 130 AM CDT...

AT 1230 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OCTAVIA TO 19 MILES
WEST OF GRANNIS TO NEAR BROKEN BOW TO 12 MILES SOUTH OF IDABEL...AND
MOVING EAST AT 40 MPH.

STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
DE QUEEN...ASHDOWN...DIERKS...HORATIO...FOREMAN...UMPIRE...IDABEL...BROKEN
BOW...LOCKESBURG...WILTON...WINTHROP...GILLHAM...BEN LOMOND...ATHENS...
RICHMOND...ARKINDA...OAK GROVE...HAWORTH...OAK HILL AND BETHEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHWESTERN ARKANSAS...SOUTHEASTERN OKLAHOMA...AND NORTHEASTERN
TEXAS.

LAT...LON 3419 9447 3419 9425 3436 9425 3435 9398
      3422 9395 3401 9399 3358 9414 3368 9459
      3368 9465 3370 9464 3370 9474 3371 9475
      3372 9473 3373 9481 3377 9482 3373 9482
      3378 9491 3418 9480 3451 9490 3451 9446
TIME...MOT...LOC 0530Z 269DEG 33KT 3448 9478 3421 9467 3402 9469 3372
9481

15

The radar

The Shreveport radar (KSHV), 156 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
April 26, 11:58 PM CST
Where
Wood County, 0.61 mi NNW of Mineola
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.679, -95.482

A very large tree limb was blown down onto a home on Newsome Street in Mineola. This resulted in roof damage to the home.

Thunderstorm Wind, Smith

When
April 27, 12:00 AM CST
Where
Smith County, 2.09 mi W of Lindale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.518, -95.436

Trees and power lines were blown down on Oak Drive just northwest of Lindale.

Thunderstorm Wind, Smith

When
April 27, 12:00 AM CST
Where
Smith County, 3.69 mi E of Garden Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.516, -95.467

Trees, power lines, and power poles were blown down along Farm to Market Road 16 east of County Road 479.

Thunderstorm Wind, Smith

When
April 27, 12:10 AM CST
Where
Smith County, 0.67 mi W of Lindale
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
32.519, -95.411

A picture was posted to the KLTV Facebook page of a small tree that was blown down behind a home in Lindale.

Thunderstorm Wind, Smith

When
April 27, 12:15 AM CST
Where
Smith County, 2.39 mi NW of Tyler
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.370, -95.334

A number of trees were blown down across several roads throughout Smith County. Power lines were downed as well, resulting in power outages especially in the Lindale and Tyler areas.

Thunderstorm Wind, Cherokee

When
April 27, 3:00 AM CST
Where
Cherokee County, 0.69 mi SSE of Hume
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.911, -95.324

A large tree fell across Farm to Market Road 747, 4 miles south of Highway 79. This resulted in a temporary closure of the road.

Thunderstorm Wind, Cherokee

When
April 27, 3:03 AM CST
Where
Cherokee County, 1.44 mi WNW of Atoy
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.779, -95.122

A tree was blown down across Highway 69 just south of Rusk.

Thunderstorm Wind, Cherokee

When
April 27, 3:03 AM CST
Where
Cherokee County, 1.04 mi SSW of Craft
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.907, -95.229

A tree was blown down on Highway 69 near the Seven Mile Hill area between Jacksonville and Rusk.

Thunderstorm Wind, Rusk

When
April 27, 3:27 AM CST
Where
Rusk County, 1.1 mi SSE of Chapman
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.134, -94.626

A tree was blown down on Farm to Market Road 348 one mile south of Highway 79 east of Henderson.

Thunderstorm Wind, Rusk

When
April 27, 3:45 AM CST
Where
Rusk County, 1.2 mi WSW of Crims Chapel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.242, -94.798

A tree was broken over County Road 237 about one-quarter mile off of County Road 322.

Thunderstorm Wind, Rusk

When
April 27, 3:58 AM CST
Where
Rusk County, 1.49 mi ENE of Stewart
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.305, -94.625

A large tree was blown down blocking both sides of the road at Farm to Market Road 1797 and Farm to Market Road 782.

Thunderstorm Wind, Rusk

When
April 27, 4:03 AM CST
Where
Rusk County, 3.94 mi WNW of Tatum
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.319, -94.584

A tree was blown down blocking a portion of Farm to Market Road 1797 west of Tatum.

Thunderstorm Wind, Rusk

When
April 27, 4:03 AM CST
Where
Rusk County, 2.81 mi NE of Stewart
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.324, -94.611

A tree was blown down across Farm to Market Road 782 and Farm to Market Road 1716.

Thunderstorm Wind, Rusk

When
April 27, 4:24 AM CST
Where
Rusk County, 0.66 mi NW of Church Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.186, -94.679

A tree was blown down over Farm to Market Road 3135 and County Road 265.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621933, 621934, 621936, 621947, 621937, 621938, 621939, 621940, 621941, 621945, 621943, 621944, 621946, 621942.